Q. Why do I have sleep problems when not on melatonin supplements?

Answered by
Dr. Kumarshri Shriniwas Saraswat
and medically reviewed by iCliniq medical review team.
Published on Jan 06, 2018 and last reviewed on: Oct 09, 2018

Hello doctor,

I am a 32-year-old female and overall in good health. Starting last month quite suddenly, I started having insomnia issues. The symptoms were difficulty to fall asleep, sensations of adrenaline, waking up scared when falling asleep, a sensation of weakness or numbness in both arms, mental agitation, restless legs syndrome, falling asleep late, waking up several times per night, unable to get back to sleep and having very vivid dreams. I just felt very weird altogether. I had this pretty bad for about a week last month then starting feeling a bit better with just one to two wakes during the night usually around 4 to 5 a.m.

At the end of last month, I started taking melatonin supplements before going to bed, around 1.5 mg before going to bed and it made me sleep very well. I fell asleep within 40 minutes of taking it and then sleeping well throughout the night. Yesterday, I stopped the melatonin since I did not think I was supposed to take it for a long time and I had a horrible night. I woke up six to seven times, staying awake between 10 to 40 minutes each time, dreaming very vividly, being aware that I am dreaming while asleep, did not feel like I managed any deep sleep at all. I do not know what exactly is the matter with me. I am now fearing sporadic fatal insomnia and that is not helping things at all. I feel very distressed now.A bit about my context. I am a mother of a 1-year-old who sleeps in the same room with me, but he sleeps well throughout the night. I do check him whenever I wake up from sleep. I have done that since he was born but only had insomnia in the last one to two months. I am a bit stressed with all the work involving staying at home with the small child but nothing extreme.

Last summer, I started having migraine with an aura all of a sudden during the stresses of starting solids and having to employ my non-existing cooking skills. I had an MRI and an angiogram and it was clear. I was diagnosed with migraines with aura and had a few of them for a few months and then they seemed to have stopped two months later. In the last three to four months, I also started having occasional hypnagogic and hypnopompic hallucinations with visual patterns appearing, pulsating with my own pulse and.or rotating my vision. I can only see them when there is dark and they disappear in about 5 to 20 minutes.I also have autoimmune hyperthyroidism, which only occasionally acts up. I have had this for 13 years.

I only take medications when my thyroid acts up. I never had insomnia with this condition and I do not feel like being hyperthyroid at the moment with normal pulse, not a lot of anxiety, no panic attacks, not losing weight but I will check it tomorrow just in case. However, even if I am hyper, I would still not be sure the insomnia is related to that since I never had insomnia as a result of my thyroid condition.

I have no one in my family with fatal insomnia, but my mother did have insomnia as a result of her anxiety and depression. This started when she was over 40. I do not have depression and have only mild anxiety related mainly to this new onset insomnia.

  • First of all, can this be sporadic fatal insomnia because this scares me a lot during the night?
  • Also, can this be some sort of psychosis or whatever? Something neurological?
  • During the day, I feel and function normally. Today I do feel especially shaken up and feel unusual. What else can this be?
  • Is the melatonin working well for me?
  • What should I do? Any advice?

Dr. Kumarshri Shriniwas Saraswat

Psychiatry Psychologist/ Counsellor Psychotherapy Sexology Sleep Medicine
#

Hello,

Welcome to icliniq.com.

If you are suspecting something like sporadic familial insomnia, it is wise to see a neurologist with your specific complaints.

This is because it is very difficult to diagnose on the basis of symptoms only.

It needs investigations like genetic analysis and sleep studies to confirm.

My advice would be to not get overly anxious but to see a neurologist and get investigated properly.

Also, melatonin is completely natural and safe and if you were feeling so relieved with it, it is wise to continue it for now. Consult your specialist doctor, discuss with him or her and with their consent take it.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician


Was this answer helpful?

 | 

Thank you doctor,

I have made an appointment with a sleep specialist but it is after two months. I have come to realize that this is unlikely to be fatal insomnia since I do sleep well but only when I take melatonin. Even 1 mg is enough to send me sleeping for the whole night. But when I do not take it, I cannot fall asleep and if I do, then I wake up multiple times during the night and feel like my brain just does not want to stay asleep. Also, when trying to fall asleep, I get these strange rushes of adrenaline (I think). They feel like quick waves going through my arms and especially my legs and startling me up.

My legs feel just like when you get scared of something and that adrenaline makes them feel weak or whatever the sensation. Is this restless leg syndrome or something else? I don't need to move the legs but it is a sensation that keeps waking me up. The night before yesterday, I could not sleep at all despite lying there in bed and feeling sleepy. I would just get these waves whenever I am about to sleep and then got all upset and scared and do not sleep.

In the morning I slept for one hour and then again in the evening for another hour. Then last night I took 1 mg of melatonin and slept very well until morning with just two short wakeups. I did my thyroid tests and blood work and they are normal, no hyperthyroidism. Also, my CBC is also normal, with lower neutrophils at 1.97 and everything else in normal range, but I have had the neutrophils at 2.15 two years ago, with no particular health issues and they did go back up one year ago at 4.2. So I am assuming it is not a problem.

Until I get to the sleep doctor in two months, could you offer me some insights into what you think this might be? One of my worst fears now and that prevents me from getting any chance of rest without medication, is that maybe I have some adrenal cancer. Is that something likely? I do not seem to have other symptoms like a fast heart rate, gaining weight or having more body hair than usual. I am not even fatigued despite the lack of sleep. I also do not get adrenaline rushes during the day. I feel pretty much normal albeit stressed out and tense. My only symptoms are insomnia and being quite irritable and angry. I have been so all my life but more so during the last few months.

Dr. Kumarshri Shriniwas Saraswat

Psychiatry Psychologist/ Counsellor Psychotherapy Sexology Sleep Medicine
#

Hello,

Welcome back to icliniq.com.

Your description of the adrenaline rush involving the extremities of fear and post-episode weakness could be panic attacks. These panic attacks may be different from the typical panic attacks that are usually seen. Secondly, your daytime symptoms of worries, irritability, and anger are also suggestive of an anxiety disorder that is generalized anxiety.

Insomnia is also a symptom of anxiety. Panic and generalized anxiety are frequently seen together.

Some people get panic attacks only when falling asleep. Any adrenal tumor would give symptoms in the day as well. You could go through the DSM (Diagnostic and Statistical Manual of Mental Disorders) criteria for generalized anxiety and panic and check your symptoms.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Could my insomnia be due to increase in Zoloft dosage?

Query: Hello doctor, I have been taking 100 mg of Zoloft for a number of years. On 14th, my doctor added another 50 mg which I take at bedtime. For the past few days, I have been experiencing severe insomnia and can rarely sleep for more than an hour at a time. In addition, I have begun taking 25 mg of Se...  Read Full »

What can be the reason for lack of sleep and weight gain?

Query: Hello doctor, My mother is 60 years old. She recently got her tests done. She is not able to sleep properly. She is unable to regain her sleep if she wakes up during the night. Can you please go through the reports and let me know what the actual problem is? I am attaching a copy of the test resul...  Read Full »

I suffer from insomnia. What can be done to get a good sleep?

Query: Hello doctor,I suffer from insomnia that had increased in the last year. I used a lot of medications that were prescribed to me by my local physicians such as (Diazepam, Lorazepam, Alprazolam, and Mirtazapine). Initially, it is useful at the beginning and then insomnia returned. I also follow a beha...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Sleep Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.